Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 101, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 22, 1999, 8:56 PM CDT for Barton County, Russell County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 22, 1999, 8:56 PM CDT (01:56 UTC)
- Expired
- May 22, 1999, 10:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 9:00 PM CDT | Thunderstorm Wind 52 | Victoria, KS | |
| May 22, 9:00 PM CDT | Thunderstorm Wind 65 | Loretta, KS | |
| May 22, 9:24 PM CDT | Thunderstorm Wind 53 | Russell, KS | |
| May 22, 9:25 PM CDT | Thunderstorm Wind 61 | Lucas, KS | Home and building damage, large grain bins and an elevator leg destroyed as well as head stone damage and grave markers blown over. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3327 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 23.4
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KICT 230156 RRA SVRICT KSC009-167-230300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 856 PM CDT SAT MAY 22 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 1000 PM CDT * AT 856 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES WEST OF LURAY TO 17 MILES SOUTHWEST OF ALBERT...OR ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST OF RUSSELL TO 28 MILES WEST OF GREAT BEND...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORMS WILL BE... NEAR ALBERT AROUND 910 PM CDT NEAR OLMITZ AROUND 915 PM CDT NEAR RUSSELL AROUND 920 PM CDT NEAR LURAY AROUND 925 PM CDT NEAR GREAT BEND AROUND 930 PM CDT NEAR DORRANCE AROUND 935 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3928 9917 3821 9939 3822 9851 3922 9849
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:20 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, May 22, 3:20 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT SAT MAY 22 1999 THUNDERSTORMS ARE THE IMMEDIATE CONCERN THIS FORECAST PACKAGE. EARLY MORNING CONVECTION TO THE NORTH AND WEST SHOWING WEAKENING TREND OVERALL AS IT MOVES TO THE SOUTHEAST. NEW CONVECTION HAS BEEN FIRING ALONG OUTFLOW BOUNDARY TO THE SOUTH IN AREA OF HIGHER INSTABILITY. LATEST SURFACE ANALYS HAS LWR TO MID 60 DWPTS ACROSS FCST AREA WITH PORTIONS OF THE WEST RECEIVING FULL SUN. VISIBLE SATELLITE SHOWING SEVERAL OUTFLOW BOUNDARIES TRAVERSING CWA WITH MUCH WEAKER CONVECTION SCATTERED ALONG THEM. MAIN SYSTEM STILL FORECAST TO MOVE THROUGH TONIGHT WITH THE BEST CHANCE FOR PRECIPITATION. MODELS IN FAIRLY GOOD AGREEMENT MOVING THE SYSTEM ACROSS THROUGH 24 HOURS HOWEVER ETA IS A BIT FASTER AND PREFER A SLIGHTLY SLOWER SOLN. SHOULDNT HAVE A PROBLEM GETTING STORMS TO FIRE ALONG AND AHEAD OF THE FRONT WITH NUMEROUS BOUNDARIES LAYING ABOUT AND GOOD LIFT INDICATED. WILL CONTINUE LIKELY POPS FOR ENTIRE CWA OVERNIGHT WITH PRECIPITATION ENDING SUNDAY MORNING. REST OF THE FORECAST BEYOND SUNDAY A.M. LOOKS TO BE RATHER QUIET WITH HIGH PRESSURE BUILDING THROUGH 48 HOURS. TEMPERATURES TO BE AOA NORMAL AND PREFER SLIGHTLY WARMER THAN GUIDANCE NUMBERS. IN THE EXTENDED PERIODS...STAGNANT UPPER LOW CURRENTLY OVER SWRN U.S. FORECAST TO MOVE INTO KANSAS BY DAY 5. SOME DIFFERENCES IN THE MEDIUM RANGE MODELS BY THE END OF THE PERIOD BUT ALL ARE SHOWING A DECENT PIECE OF ENERGY MOVING INTO CWA. WILL INTRODUCE POPS FOR THURSDAY. FCSTID = 16 ICT 62 79 52 82 / 70 30 0 0 HUT 61 78 51 81 / 70 30 0 0 EWK 61 77 51 82 / 70 30 0 0 EQA 62 78 51 81 / 70 30 0 0 WLD 63 79 52 83 / 70 30 0 0 RSL 58 75 49 82 / 70 10 0 0 GBD 59 75 50 82 / 70 10 0 0 SLN 60 76 51 83 / 70 10 0 0 MPR 60 76 50 83 / 70 10 0 0 CFV 61 80 51 81 / 60 40 0 0 CNU 60 79 50 80 / 60 40 0 0 K88 60 79 50 80 / 60 40 0 0 .ICT...NONE.
In the hours before
Local storm report, May 22, 3:55 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SAT MAY 22 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0314 PM 15 ENE ARKANSAS CITY KS 0.75 INCH HAIL
05/22/99 COWLEY REPORTED BY AGTAP SPOTTER
0323 PM 3 S UDALL KS 0.75 INCH HAIL
05/22/99 COWLEY REPORTED BY COWLEY CO. EOC
0327 PM 1 E WINFIELD KS 0.75 INCH HAIL
05/22/99 COWLEY REPORTED BY 911 DISPATCH.
WIGHTMANLocal storm report, May 22, 5:09 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT SAT MAY 22 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM 2 W ARKANSAS CITY KS 0.75 INCH HAIL
05/22/99 COWLEY REPORTED BY AGTAP SPOTTER
0100 PM 2 W ARKANSAS CITY KS 1.00 INCH HAIL
05/22/99 COWLEY REPORTED BY AGTAP SPOTTER.
0110 PM 1 S ARKANSAS CITY KS 0.88 INCH HAIL
05/22/99 COWLEY REPORTED BY 911 DISPATCH.
0314 PM 15 ENE ARKANSAS CITY KS 0.75 INCH HAIL
05/22/99 COWLEY REPORTED BY AGTAP SPOTTER
0323 PM 1 E WINFIELD KS 0.75 INCH HAIL
05/22/99 COWLEY REPORTED BY 911 DISPATCH.
0327 PM 3 S UDALL KS 0.75 INCH HAIL
05/22/99 COWLEY REPORTED BY COWLEY CO. EOC.
0400 PM 10 E ARKANSAS CITY KS 0.75 INCH HAIL
05/22/99 COWLEY REPORTED BY AN AGTAP SPOTTER.
0420 PM WINFIELD KS FLOODING
05/22/99 COWLEY ROADS FLOODED NEAR THE STATE
HOSPITAL IN WINFIELD. RELAYED BY
COWLEY COUNTY SHERIFFS OFFICE.
0420 PM WINFIELD KS FLOODING
05/22/99 COWLEY WATER WAS REPORTED OVER COWLEY
HIGHWAY 1 APPROXIMATELY 1 MILE NORTH
OF HIGHWAY 60...NEAR WINFIELD.
REPORTED BY COWLEY COUNTY SHERIFFS
OFFICE.
CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:37 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 68 min |
| May 22, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 31 min |
| May 22, 11:27 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.